DERMATOLOGY
FORUM
Anal Irritation
Avatar_n_tn
by Dick, Jan 20, 2000
Here's one you probably haven't heard before but for the past 4 1/2 years I've been suffering from this condition.  I'll be blunt.  The area around my anus is inflamed and the skin is thinned out.  As a result I am always uncomfortable and 50% of the time I have a bowel movement it bleeds.  In addition to my regular dermatologist I've seen at least six others.  My personal dermatologist thinks it likely is psoriasis but can't say for sure.  We've tried everything including diflucan, anti-depressants, as well as just about every medicine you can think of.  I haven't used a cortisone for 4 years so you can rule that out as a contributing factor.  Currently I'm using just Aquaphor.  This problem might not sound like a big deal to someone else but it prevents me from exercising so it impacts my physical health.  In addition because I'm always sore it makes me cranky most of the time and I'm not my normal self.  In the past doctors simply put some Gentian Violet on it and it would clear up in a few days.  Not so anymore.  Incidentally I've seen a proctologist and everything is normal as far as my bowels go except that this irritation extends about 1/2 to 1 inch inward.  My diet consists of lots of fiber and plenty of water.  I would appreciate any suggestions regardless of how unconventional they may sound.  Or at least point me in a direction where I might look for some answers. ANYTHING. I am a 50 year old heterosexual male.  Help.  Thanks.
Answer:
242489_tn?1210500813
by Alan Rockoff, MDBlank, Jan 20, 2000
****:

What you describe is actually very common.  It's hard to expalain why, but the perianal tissue is very sensitive, and intermittent or continual itch is very widepsread.  Scartching and itching often produce blood on toilet tissue or bowel movements themselves.

Nothing cures this condition, but there is good treatment to suppress it.  My personal favorite is vioform-hydrocortisone cream, applied 4-6 times a day, and then sealed in with Aquaphor.  As symptoms remit, applications can be lessened.

Try it.  You'll like it.  If not, there are other choices.  The key is to look for comfort, not cure.

Best.

Dr. R
Related Discussions
Member Comments (55)
Avatar_n_tn
by Dick, Jan 20, 2000
Dr. R:

Thank you for your response.  Allow me one follow up line of questions and I won't bother you anymore.  I realize there are other people out there with concerns of their own.

If my skin is thin is it alright to use hydrocortisone on it?  Doesn't that thin out the skin even more?  My skin is so thin already there are breaks in it.  Burns like crazy.  Is Analpram H.C. 2.5% similar to vioform-hydrocortisone?

Could MSM (Methyl-Sulfonyl-Methane), alpha hydroxy acid, or lactic acid be used to regenerate skin tissue?  I've also heard of a study conducted in Sweden where an aloe vera extract in a hydrophilic base has been used with a lot of success in conditions such as this and psoriasis.  Know anything about it?

Please list the other choices I can try that you mentioned in your reply.  I appreciate your help.

****
242489_tn?1210500813
by Alan Rockoff, MDBlank, Jan 21, 2000
2.5% hydrocortisone is too weak to thin the skin.

The alternatives include these ointments: aclovate, dermatop, tridesilon.

I don't know anything about MSM.  The claims I see on the web seem hard to credit.

Good luck.

Dr. R
Avatar_n_tn
by mary anne, Jan 23, 2000
I also suffer from anal itching but my symptoms are related to ingestion of certain foods. All dairy products, citrus, "too much" tomato based sauses, some medications often in the erythromycin family, popcorn---these seem to be the worst offenders.  I am so very careful about what I eat, but sometimes in a restaurant cream will be added to foods I would never suspect, but I surely know it the next day and many days to come. I was once told by a proctologist that that these symptoms are sometimes caused by an auto-immusne response.  Any thoughts about that?  It's a horrible situation.  I worry about it predisposing rectal cancer.
242489_tn?1210500813
by Alan Rockoff, MDBlank, Jan 23, 2000
No no no!  Do not worry about rectal cancer, please!  Itch is annoying, but an itch is just an itch . . .

Dr. R
18954_tn?1314301717
by Pam, Jan 23, 2000
I have been suffering from anal itching and an itchy rash on my buttocks for 5 months.  I have seen many doctors from a Dermatologist, to an Infectious Disease Specialist to a Neurologist who I am seeing now.  The Neurologist has prescribed Neurontin.  I am on 3200 mg a day.  The drug seems to help with the itching and I notice if I'm late taking it I start to itch.  However, it has not been a cure, it simply helps with the symptoms.  Now I seem to have side effects like constipation and muddy stools.  I am trying to eliminate certain foods and exercise to try and improve digestion but nothing has helped yet.  I do not like taking perscription drugs but I am at a lost as to how to cure this problem.  Do you have any suggestions?
Avatar_n_tn
by Larry, Feb 01, 2000
At last !!!! someone has told me that my INTENSE ANAL ITCHING OF 25 YEARS is not curable, at least now I know.

Mine is almost constant and the only relief I get is to scratch and massage my anus in a kind of "counter irritation" cycle - it is most unpleasant yet compulsive and addictive.

I too have tried all sorts of creams and am concerned about cortisone as well as dietry matters.

I will try some of the solutions mentioned above and hope like hell to get some comfort, but if any one has other suggestions please put fingers to the keyboard as after 25 years I am so sick of the condition.  Thanks to you all.
Avatar_n_tn
by Judy, Feb 03, 2000
Could this be from Lichen Schlerosis?
Avatar_n_tn
by Larry, Feb 14, 2000
Thank you Judy, what is Lichen Schlerosis?